Iowa, 2024Flooding in Iowa, April 30, 2024
April 30, 2024 · NWS FSD · 3 events in 2 counties and zones
A wet last week of April resulted in saturated conditions and rising stream levels across portions of northwest Iowa. This helped push the Upper Little Sioux River between Milford and Spencer into Minor flood stage at the end of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet last week of April resulted in saturated conditions and rising stream levels across portions of northwest Iowa. This helped push the Upper Little Sioux River between Milford and Spencer into Minor flood stage at the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 5:22 PM CST, 1 hour 38 minutes earlier. Its key messages:
- Severe weather threat has diminished. Isolated to scattered showers and storms continue through late this evening along and east of I-29. Brief heavy rainfall many occur in thunderstorms.
- A second round of additional rainfall is possible Wednesday night where rainfall amounts may exceed a half an inch of rain. Locations south of I-90 have a 50-80% chance for receiving rainfall totals greater then a half an inch.
- Seasonal temperatures with highs into the 60s and 70s and lows down to the 40s will continue through the weekend.
Area forecast discussion, Apr 30, 5:22 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
622 PM CDT Tue Apr 30 2024
.KEY MESSAGES...
- Severe weather threat has diminished. Isolated to scattered
showers and storms continue through late this evening along
and east of I-29. Brief heavy rainfall many occur in
thunderstorms.
- A second round of additional rainfall is possible Wednesday
night where rainfall amounts may exceed a half an inch of
rain. Locations south of I-90 have a 50-80% chance for
receiving rainfall totals greater then a half an inch.
- Seasonal temperatures with highs into the 60s and 70s and lows
down to the 40s will continue through the weekend.
&&
.DISCUSSION...
Issued at 303 PM CDT Tue Apr 30 2024
Showers and storms have developed across the area early this
afternoon. Instability has been struggling a bit which has kept a
more limited severe storm threat early this afternoon. However,
current satellite shows some clearing ahead of the line which will
help to destabilize thermal profiles a bit more. This looks to allow
instability to increase up to around 1,000 J/kg of MLCAPE, highest
along and south of highway-20. This same area has the potential for
2 inch hail given the sufficient instability and shear in place.
North of this area, a line of storms has developed along I-29 and
will push east through the evening hours. Damaging winds up to 70
mph are expected along with large hail up to quarter to half dollar
size. An isolated tornado remains possible with the line as it
pushes through the forecast area. Aside from the severe component of
these storms, brief heavy rain is possible with any storm that
develops which could yield minor flooding. Storms will persist
through the afternoon hours before pushing east of the area this
evening. Isolated showers and storms are possible after the line of
storms passes through but these storms are not expected to be
severe. These additional showers and storms will diminish this
evening as instability runs out, leaving quiet conditions for the
overnight hours. Low temperatures will fall to 40s overnight.
Wednesday will be a mostly quiet day during the daylight hours.
Surface high pressure will slide through the area resulting in light
winds along with slightly cooler high temperatures up to the 60s.
Cloud cover will be building overhead throughout the day as the next
chance for rain arrives Wednesday evening. Another upper level wave
will push out of the Rockies and into the Northern Plains. The cold
front from Tuesday will reside well south of the area Wednesday
evening but will slowly push northwards through the night. While the
surface front will not reach the forecast area, the elevated front
at 850 mb will as warm air advection (WAA) strengthens in response
to a strengthening low level jet (LLJ). Moisture transport will
increase between 925-850 mb while precipitable water (PWAT) raise to
the 90th percentile of climatology per NAEFS ensemble. Soundings do
show elevated instability up to a few hundred J/kg. Given the
lacking instability, severe storms are not expected. Ensembles
continue to support heavier rainfall as the Euro and Canadian
ensembles have a broad 50-80% chance for exceeding a half an inch of
rain with the highest probabilities south of I-90. The GFS ensemble
is a bit of an outlier as it has its highest probabilities for
exceeding the same amount of QPF across the Nebraska, Iowa, and
Missouri border.
Any chance for rain will push east of the area on Thursday,
resulting in mainly dry and slightly cooler conditions with highs
warming to the upper 50s to mid 60s. The next chance for rain comes
on Friday as medium range guidance shows another shortwave trough
rotates into the Northern Plains. However, surface winds will be out
of the west/northwest which will keep drier low level air in place
and thus keep instability to a minimum. Ensembles do vary on
precipitation potential so have stuck with model blended PoPs as of
now. Outside of rain chances, high temperatures look to warm to the
60s with lows falling to the 40s.
The weekend looks to be mostly dry as upper level ridging prevails
across the Northern Plains. High temperatures will warm to the 60s
and 70s with lows only falling to the 40s and 50s. The next chance
for rain looks to come early next week as ensembles show another
upper wave ejecting into the Plains. Too much uncertainty resides
with the wave evolution regarding rain and storm chances. Again have
left model blended PoPs. Aside from rain chances, high temperatures
look to remain in the 70s for the new work week.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 610 PM CDT Tue Apr 30 2024
Isolated to scattered showers/storms continue through late this
evening along and east of I-29. Patchy MVFR conditions continue
into late evening as well as convection tracks to the east.
Otherwise, VFR conditions expected.
Winds shift through the early/mid evening hours to the northwest
as a cold front swings across the forecast area. Sustained winds
10-20 knots with gusts around 30 knots are possible initially
behind the front, slowly tapering off through the overnight
hours.
Rain and storm chances return toward the end of the period, but
confidence is too low to include for prevailing. Have included
some mention at KSUX, but confidence in timing and coverage is
low.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...SG/Meyers
AVIATION...SG
Hazardous weather outlook, Apr 30, 5:36 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
636 PM CDT Tue Apr 30 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
636 PM CDT Tue Apr 30 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Severe threat has diminished. Lingering showers and thunderstorms
through late evening along and east of I-29 may produce brief heavy
rainfall.
Breezy northwest winds expected into tonight behind a cold front,
gusting at times to 35 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Additional showers and thunderstorms are expected Wednesday
afternoon continuing into Thursday. While severe weather is not
anticipated, minor/isolated flooding issues are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 30, 3:54 PM CST, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
454 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM Hail 4 S Moneta 43.07N 95.40W
04/30/2024 M0.75 Inch O'Brien IA Public
&&
JCLocal storm report, Apr 30, 3:58 PM CST, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
458 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM Hail 6 S Granville 42.90N 95.88W
04/30/2024 M1.00 Inch Plymouth IA Public
&&
JCLocal storm report, Apr 30, 4:02 PM CST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
502 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM Hail 5 NE Remsen 42.86N 95.91W
04/30/2024 M0.88 Inch Plymouth IA Public
&&
JCLocal storm report, Apr 30, 4:03 PM CST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
503 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM Hail 1 E Paullina 42.98N 95.67W
04/30/2024 M0.75 Inch O'Brien IA Public
&&
JCLocal storm report, Apr 30, 4:04 PM CST, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
504 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM Hail 4 NNW Remsen 42.86N 96.00W
04/30/2024 M0.75 Inch Plymouth IA Public
&&
JCLocal storm report, Apr 30, 4:06 PM CST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
506 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 4 NNE Remsen 42.87N 95.93W
04/30/2024 M0.75 Inch Plymouth IA Public
&&
JCFlood, Clay
- When
- April 30, 7:00 PM CST to 11:59 PM CST
- Where
- Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.255, -95.265
The Little Sioux River near Milford, IA rose above flood stage on the evening of April 30th with minor flooding continuing into May.
Flood, Dickinson
- When
- April 30, 7:00 PM CST to 11:59 PM CST
- Where
- Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of Fuller Fld Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.410, -95.270
The Little Sioux River near Milford, IA rose above flood stage on the evening of April 30th with minor flooding continuing into May.
Flood, Clay
- When
- April 30, 9:00 PM CST to 11:59 PM CST
- Where
- Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.150, -95.180
The Little Sioux River at Spencer, IA rose above flood stage on the evening of April 30th with minor flooding continuing into May.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, April 30, 2024$349,000 · EF1 · 58 events
- Tornado and Hail in Iowa, April 30, 2024$250,000 · EF1 · 40 events
- Tornadoes and Hail in Kansas, April 30, 2024EF0 · 35 events
- Lightning Strike in New York, April 30, 2024$42,000 · 1 event
- Hail in Texas, April 30, 2024$30,000 · 2.5 in hail · 5 events
- Dense Fog in Kentucky, April 30, 202410 events
- Hail in Nebraska, April 30, 20241.75 in hail · 8 events
- Hail and Damaging Winds in Iowa, April 30, 20242.25 in hail · 8 events
- Hail and Damaging Winds in Pennsylvania, April 30, 20241.25 in hail · 8 events
- Hail in Iowa, April 30, 20241 in hail · 6 events
- High Wind in Wyoming, April 30, 202456 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, April 30, 2024$2,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166181, 1166182, 1166183.